Alert archive / Maine / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 79, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 5, 2014, 3:55 PM EDT for Androscoggin County, Cumberland County, Oxford County, Maine. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2014, 3:55 PM EDT (19:55 UTC)
- Expired
- Aug 5, 2014, 4:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
Counties Androscoggin County, ME, Cumberland County, ME, Oxford County, ME
The radar
The Portland,ME radar (KGYX), 33 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.9 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:56 PM EDT, 59 minutes earlier.
Area forecast discussion, Aug 5, 2:56 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 256 PM EDT TUE AUG 5 2014 .SYNOPSIS... A WEAK COLD FRONT MOVES SOUTHEAST OFF THE COAST TONIGHT. ANOTHER WEAK COLD FRONT MOVES IN ON WEDNESDAY. AN UPPER TROUGH WILL THEN PRODUCE SCATTERED DAYTIME SHOWERS AND ISOLATED THUNDERSTORMS THROUGH FRIDAY. HIGH PRESSURE BUILDS IN FOR THE WEEKEND AND INTO EARLY NEXT WEEK...WITH MAINLY CLEAR CONDITIONS AND A GRADUAL WARMING TREND. && .NEAR TERM /THROUGH TONIGHT/... A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT AND ALONG AND AHEAD OF IT SCT SHWRS/TSTMS ARE EXPECTED. LATER TONIGHT THE CONVECTION WILL COME TO AN END AS THE FRONT PUSHES OFFSHORE AND A NWLY FLOW DEVELOPS. ALL MODELS GENERALLY AGREE ON TIMING OF THE FROPA. TEMPS AND POPS DERIVED BY A BLEND OF MODELS. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... THE UPPER TROUGH WITH ITS CYCLONIC FLOW WILL CONTINUE OVER THE REGION WED WITH ANOTHER IMPULSE TO MOVE THROUGH THE FLOW IN THE AFTN ACROSS SRN AREAS. THIS WILL CAUSE WDLY SCT CONVECTION TO DEVELOP ONCE AGAIN IN THE AFTN AND INTO THE EVENING OVER SRN AREAS DUE IN LARGE PART TO THE DIURNAL HEATING ALLOWING AFTN LAPSE RATES TO STEEPEN. BY LATER IN THE EVENING ANY CONVECTION WILL QUICKLY COME TO AN END. MAX TEMPS WILL BE MID 70S TO AROUND 80. OVERNIGHT LOWS WILL BE COOL WITH TEMPS RANGING FROM THE UPPER 40S TO UPPER 50S. && .LONG TERM /THURSDAY THROUGH TUESDAY/... AMPLIFIED 500MB TROUGH WILL BEGIN TO WEAKEN AS IT MOVES NE THU AND FRI. THE COLD POOL ALOFT ASSOCIATED WITH THIS TROUGH...COMBINED WITH DAYTIME HEATING...WILL PRODUCE UNSTABLE CONDITIONS BOTH THU AND FRI AND WILL PRODUCE THE THREAT OF SHOWERS...AND PERHAPS A FEW TSRA. THURSDAY WILL SEE A BETTER CHC OF SEEING ANY SHRA/TSRA...ESPECIALLY AWAY FROM THE COAST. AS THE TROUGH LIFTS NE ON FRI...THE BEST CHC FOR ANY SHRA WILL BE IN THE NRN AND ERN ZONES. IT WILL BE LESS HUMID WITH DAYTIME HIGHS MID 70S TO AROUND 80...AND OVERNIGHT LOWS IN THE 50S. DECENT RIDGING BUILDS AT 500 MB THOUGH THE WEEKEND AND INTO AT LEAST TUESDAY...WITH SFC RIDGE MOVING ACROSS THE CWA DURING THE WEEKEND AND SLIDING OFFSHORE EARLY NEXT WEEK. THIS WILL MAKE FOR A FAIR PERIOD WITH GRADUALLY WARMING TEMPS. AS THE SFC HIGH MOVES OVERHEAD...LOOK FOR A MAINLY SUNNY WEEKEND WITH HIGHS AROUND 80 AND LOWS IN THE MID 50S TO NEAR 60. WHEN THE HIGH SHIFTS OFFSHORE MON AND TUE...THE SW RETURN FLOW WILL BRING IN WARMER AND MORE HUMID AIR...WITH HIGHS GENERALLY 80 TO 85 AND TDS CLIMBING INTO THE LOW 60S. THE NEXT CHC OF SHRA/TSRA WILL HOLD OFF UNTIL TUE NIGHT OR WED AS WEAK 500 MB TROUGH MOVES IN FROM THE WEST. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... SHORT TERM...VFR CONDS BUT SCT SHWRS/ISOLD TSTMS DEVELOP GIVING POTENTIAL TO BRIEFLY LWRG CONDS AT TIMES TO MVFR/IFR THE REST OF THE AFTERNOON AND INTO TONIGHT. LATER TONIGHT FROPA OCCURS WITH CLEARING BEHIND THE FRONT. ON WED AN UPPER TROF AXIS REMAINS OVER THE AREA AND MAY PRODUCE WDLY SCT AFTN/EARLY EVNG SHWRS/TSTMS OVER SRN AREAS. LONG TERM...MAINLY VFR...EXCEPT FOR VLY FOG...WHICH WILL BE POSSIBLE THU NIGHT THRU SAT NIGHT. && .MARINE... SHORT TERM... WEAK PRESSURE PATTERN WITH WEAK COLD FRONTS MOVING THRU KEEPING WINDS AND SEAS BELOW SCA LEVELS. LONG TERM...WINDS/SEAS WILL REMAIN COMFORTABLY BLO SAC LVLS RIGHT THRU THE WEEKEND. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
Hazardous weather outlook, Aug 5, 3:06 PM EDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 306 PM EDT TUE AUG 5 2014 MEZ007>009-012>014-018>028-NHZ001>010-013-014-061000- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 306 PM EDT TUE AUG 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS COULD PRODUCE HAIL AND GUSTY WINDS THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-061000- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 306 PM EDT TUE AUG 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 5, 2:12 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 212 PM EDT TUE AUG 5 2014 MEZ007-008-051845- NORTHERN FRANKLIN-NORTHERN OXFORD- 212 PM EDT TUE AUG 5 2014 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND FRANKLIN COUNTY THROUGH 245 PM EDT... AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 8 MILES SOUTHWEST OF DAVIS...OR ABOUT 14 MILES WEST OF RANGELEY...MOVING NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND DAVIS THROUGH 245 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. LAT...LON 4521 7070 4504 7051 4494 7097 4503 7102 KIMBLE
Special weather statement, Aug 5, 2:20 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
220 PM EDT TUE AUG 5 2014
NHZ001-051845-
NORTHERN COOS-
220 PM EDT TUE AUG 5 2014
...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 245 PM EDT...
AT 221 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF LAKE FRANCIS STATE
PARK...OR ABOUT 15 MILES EAST OF CANAAN...MOVING NORTHEAST AT 15 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LAKE FRANCIS
STATE PARK AND CLARKSVILLE THROUGH 245 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
LAT...LON 4528 7108 4504 7106 4497 7128 4508 7141
4526 7118 4525 7115 4529 7112 4531 7109
KIMBLESpecial weather statement, Aug 5, 2:23 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
223 PM EDT TUE AUG 5 2014
MEZ012-NHZ004-051900-
NORTHERN CARROLL-SOUTHERN OXFORD-
223 PM EDT TUE AUG 5 2014
...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND CARROLL COUNTY
THROUGH 300 PM EDT...
AT 223 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF CHATHAM...OR ABOUT
13 MILES NORTH OF FRYEBURG...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND JACKSON...CHATHAM AND
STOWE THROUGH 300 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
LAT...LON 4425 7120 4424 7105 4428 7104 4429 7101
4434 7101 4439 7091 4419 7080 4408 7114
4422 7124
KIMBLESpecial weather statement, Aug 5, 2:59 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
259 PM EDT TUE AUG 5 2014
MEZ008-051930-
NORTHERN FRANKLIN-
259 PM EDT TUE AUG 5 2014
...STRONG THUNDERSTORMS WILL IMPACT FRANKLIN COUNTY THROUGH 330 PM
EDT...
AT 259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER COBURN GORE...MOVING NORTHEAST AT
35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
COBURN GORE THROUGH 330 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
LAT...LON 4538 7048 4526 7081 4530 7084 4532 7082
4534 7083 4536 7082 4542 7083 4544 7077
4540 7072 4539 7065 4543 7065 4545 7070
4551 7073 4560 7054
KIMBLESpecial weather statement, Aug 5, 3:07 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
307 PM EDT TUE AUG 5 2014
MEZ012-051930-
SOUTHERN OXFORD-
307 PM EDT TUE AUG 5 2014
...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY THROUGH 330 PM
EDT...
AT 307 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER STOWE...OR ABOUT 9 MILES NORTH OF
FRYEBURG...MOVING EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND STOWE...SWEDEN AND LOVELL THROUGH 330 PM
EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
LAT...LON 4423 7082 4408 7082 4408 7084 4409 7085
4409 7086 4410 7100 4418 7100
KIMBLESpecial weather statement, Aug 5, 3:39 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 339 PM EDT TUE AUG 5 2014 MEZ012-019-052015- INTERIOR CUMBERLAND-SOUTHERN OXFORD- 339 PM EDT TUE AUG 5 2014 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND CUMBERLAND COUNTY THROUGH 415 PM EDT... AT 339 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF OTISFIELD...OR ABOUT 7 MILES SOUTHWEST OF SOUTH PARIS...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND HARRISON... OTISFIELD...NORWAY...PARIS...SOUTH PARIS AND OXFORD THROUGH 415 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. LAT...LON 4429 7044 4411 7043 4408 7068 4422 7071 KIMBLE
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:12 PM EDT | Special Weather Statement | GYX | Franklin | 33 min |
| Aug 5, 2:23 PM EDT | Special Weather Statement | GYX | Oxford | 37 min |
| Aug 5, 2:59 PM EDT | Special Weather Statement | GYX | Franklin | 31 min |
| Aug 5, 3:39 PM EDT | Special Weather Statement | GYX | Androscoggin | 36 min |
| Aug 5, 4:06 PM EDT | Special Weather Statement | GYX | Somerset | 24 min |
| Aug 5, 4:46 PM EDT | Special Weather Statement | GYX | Androscoggin | 29 min |
| Aug 5, 4:50 PM EDT | Special Weather Statement | GYX | Franklin | 25 min |
| Aug 5, 4:58 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Somerset | 62 min |
| Aug 5, 5:20 PM EDT | Areal Flood Advisory | GYX | Somerset | 85 min |
| Aug 5, 5:20 PM EDT | Special Weather Statement | GYX | Somerset | 25 min |
| Aug 5, 5:24 PM EDT | Special Weather Statement | GYX | Cumberland | 36 min |
| Aug 5, 5:53 PM EDT | Special Weather Statement | GYX | Somerset | 37 min |
| Aug 5, 5:55 PM EDT | Special Weather Statement | GYX | Cumberland | 35 min |
| Aug 5, 6:21 PM EDT | Special Weather Statement | GYX | Sagadahoc | 39 min |
| Aug 5, 7:34 PM EDT | Special Weather Statement | GYX | Oxford | 26 min |
| Aug 5, 2:20 PM EDT | Special Weather Statement | GYX | Coos | 25 min |
| Aug 5, 3:07 PM EDT | Special Weather Statement | GYX | Carroll | 23 min |
| Aug 5, 5:04 PM EDT | Special Weather Statement | GYX | Grafton | 26 min |
| Aug 5, 6:32 PM EDT | Special Weather Statement | GYX | Coos | 28 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.